Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 43, NWS Cheyenne, WY

November 18, 2018Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 18, 2018, 8:15 AM MST for Albany County, Laramie County, Platte County, Wyoming. It was in force for 9 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 18, 2018, 8:15 AM MST (15:15 UTC)
Expired
Nov 18, 2018, 5:00 PM MST
In force
9 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 18, 8:20 AM MSTNON-TSTM WND GST 609 S Wheatland, WYTHIS IS WYDOT SITE BORDEAUX. SUSTAINED WIND 48 MPH.
Nov 18, 8:40 AM MSTNON-TSTM WND GST 629 S Wheatland, WYTHIS IS WYDOT SITE BORDEAUX. SUSTAINED WIND 49 MPH.
Nov 18, 8:55 AM MSTNON-TSTM WND GST 679 S Wheatland, WYTHI IS WYDOT SITE BORDEAUX. SUSTAINED WIND 49
Nov 18, 9:25 AM MSTNON-TSTM WND GST 629 S Wheatland, WYTHIS IS WYDOT SITE BORDEAUX. SUSTAINED WIND 51 MPH.
Nov 18, 10:15 AM MSTNON-TSTM WND GST 679 S Wheatland, WYTHIS IS WYDOT SITE BORDEAUX. SUSTAINED WIND 45 MPH.
Nov 18, 11:45 AM MSTHIGH SUST WINDS 409 S Wheatland, WYTHIS IS WYDOT SITE BORDEAUX.
Nov 18, 11:45 AM MSTHIGH SUST WINDS 459 S Wheatland, WYTHIS IS WYDOT SITE BORDEAUX.
Nov 18, 12:55 PM MSTNON-TSTM WND GST 579 S Wheatland, WYTHIS IS WYDOT SITE BORGEAUX. SUSTAINED WINDN 49 MPH.
Nov 18, 1:30 PM MSTHIGH SUST WINDS 459 S Wheatland, WYBORDEAUX WYDOT SITE ON INTERSTATE 25 AT MILE MARKER 71. SUSTAINED WINDS OVER 40 MPH FOR PAST HOUR. PEAK GUST 57 MPH.
Nov 18, 1:30 PM MSTNON-TSTM WND GST 5711 Sse Harris Park, WYCWOP SITE EW8763. SUSTAINED WINDS 38 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 3.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WWUS75 KCYS 181515
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
815 AM MST Sun Nov 18 2018

...STRONG WINDS ALONG INTERSTATE 25 NEAR BORDEAUX THROUGH THE
AFTERNOON...

WYZ106-190000-
/O.NEW.KCYS.HW.W.0043.181118T1515Z-181119T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
815 AM MST Sun Nov 18 2018

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect until 5 PM MST this afternoon. 

* TIMING...Through 5 PM today

* WINDS...West at 35 to 45 mph sustained with gusts to 65 mph.

* VISIBILITY...Reduced to under a half mile at times in blowing
  snow, especially this morning.

* IMPACTS...Mainly to transportation. Strong cross winds will 
  create dangerous travel for light weight and high profile 
  vehicles, including camping trailers. This warning includes 
  Bordeaux along Interstate 25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
650 
WWUS75 KCYS 182053
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
153 PM MST Sun Nov 18 2018

...STRONG WINDS ALONG INTERSTATE 25 NEAR BORDEAUX THROUGH THE
AFTERNOON...

WYZ106-190000-
/O.CON.KCYS.HW.W.0043.000000T0000Z-181119T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
153 PM MST Sun Nov 18 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Through 5 PM today

* WINDS...West at 35 to 45 mph sustained with gusts to 65 mph.

* VISIBILITY...Reduced to under a half mile at times in blowing
  snow. 

* IMPACTS...Mainly to transportation. Strong cross winds will 
  create dangerous travel for light weight and high profile 
  vehicles, including camping trailers. This warning includes 
  Bordeaux along Interstate 25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
933 
WWUS75 KCYS 190001
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
501 PM MST Sun Nov 18 2018

WYZ106-190115-
/O.EXP.KCYS.HW.W.0043.000000T0000Z-181119T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
501 PM MST Sun Nov 18 2018

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Wind speeds have diminished below warning criteria. However, gusts
in excess of 45 MPH will continue to result in hazardous
conditions along portions of Interstate 25. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 18, 2:35 AM MST, 5 hours 40 minutes earlier.

Area forecast discussion, Nov 18, 2:35 AM MST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
235 AM MST Sun Nov 18 2018

.SHORT TERM...(Today through Tuesday)
Issued at 230 AM MST Sun Nov 18 2018

A trough axis extended from the Upper Midwest across NE and
northern CO/UT. A surface ridge was aligned east-west from the
central Great Plains through WY. Radiational cooling and moist
boundary layer contributed to areas of low stratus and fog over
the high plains and valleys of southeast WY and the NE Panhandle.
Lowest visibilities ranged from 1/4 to 3/4 mile. Temperatures
ranged from -4 at Wheatland to 18 at Bordeaux, with wind chill
values between 5 and -15 degrees.

The fog and low clouds should dissipate after 8 AM this morning,
with partly to mostly sunny skies through the afternoon. It will
be breezy today along and west of I-25 and north of I-80. Gusts
of 25 to 35 mph will produce patchy blowing snow along portions
of I-25 between Douglas and Cheyenne, as well as I-80 in and
around Arlington/Elk Mountain. High temperatures will moderate
into the 30s to near 40, with 20s for the high country. Tonight
will not be as cold with lows in the teens and 20s. A dry northwest
flow aloft will continue through Tuesday with temperatures warming
to above normal.

.LONG TERM...(Tuesday night through Saturday)
Issued at 230 AM MST Sun Nov 18 2018

An upper ridge axis will move across the region Weds boding for mild
and dry weather across the CWA. A shortwave will then pass by the
region Thursday, mostly to the south, but enough to bring some snow
showers to mainly the mtns. A short period of dry and mild conditions
again Thursday night and Friday but could see some windy conditions
across parts of southeast WY as the pressure gradient increases for
a time through Friday morning. Next system should then affect the
region Saturday as a shortwave digs over the Rocky mtns and a push
of colder air sinks down the plains. Will have to watch as models
depicting decent QPF over the area by late in the day Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 210 AM MST Sun Nov 18 2018

Some patchy LIFR cigs and fog will affect most terminals early this
morning but conditions are expected to improve to VFR areawide by
late this morning. VFR will then continue through the rest of the
TAF period.

&&

.FIRE WEATHER...
Issued at 210 AM MST Sun Nov 18 2018

High pressure will build into the districts for the next several
days. After a very cold morning, temperatures will begin to moderate
today. It will be drier with minimum humidities gradually decreasing
each day, however remaining above critical values. Winds will increase
later in the week ahead of a low pressure system that will bring
unsettled weather next weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Nov 18, 4:14 AM MST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
414 AM MST Sun Nov 18 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-191115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
414 AM MST Sun Nov 18 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Areas of fog, dense at times, will continue early this morning
for the valleys and plains. Visibilities will be reduced to a
half mile or less.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong west winds with gusts to 50 mph will be possible Thursday
night and Friday west of Interstate 25 in southeast Wyoming.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Nov 18, 3:49 AM MST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
349 AM MST Sun Nov 18 2018

WYZ109-110-181400-
Central Carbon County-North Snowy Range Foothills-
Including the cities of Rawlins, Arlington, and Elk Mountain
349 AM MST Sun Nov 18 2018

Areas of fog will form early this morning across western Carbon
County. This includes Interstate 80 from Walcott Junction and
Sinclair to west of Rawlins. The fog will be dense at times with
visibilities below a half mile. Motorists should be alert for the
fog as well as areas of black ice on roadways. Reduce speeds, use
low beam headlights, and allow extra travel time.
Special weather statement, Nov 18, 5:03 AM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 AM MST Sun Nov 18 2018

WYZ106-181400-
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
503 AM MST Sun Nov 18 2018

Sustained west winds of 35 to 40 mph with gusts to around 50 mph
will occur early this morning along Interstate 25 between
Chugwater and Wheatland including Bordeaux.

If you are driving high profile vehicles, including light trailers
and campers, please use caution when traveling north or southbound
on Interstate 25. Strong winds may result in a loss of vehicle
control.

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.